Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 181, NWS Dodge City, KS

July 29, 2020Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2020, 5:43 PM CDT for Finney County, Scott County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 5:43 PM CDT (22:43 UTC)
Expired
Jul 29, 2020, 6:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:12 PM CDTHAIL 0.882 Wnw Friend, KS.
Jul 29, 6:12 PM CDTHAIL 0.882 Wnw Friend, KS
Jul 29, 6:20 PM CDTTSTM WND DMG7 Sw Friend, KSWIDESPREAD CROP DAMAGED PICTURES VIA FB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KDDC 292243
SVRDDC
KSC055-171-292330-
/O.NEW.KDDC.SV.W.0181.200729T2243Z-200729T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
543 PM CDT Wed Jul 29 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Finney County in southwestern Kansas...
  Southwestern Scott County in west central Kansas...

* Until 630 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located near Shallow
  Water, moving south at 15 mph. A second severe thunderstorm was 
  located 8 miles northwest of Modoc. This storm was also moving 
  south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Friend, Shallow Water and Modoc. 

This warning replaces the previous warning for central Scott County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10073 3811 10109 3820 10111 3826 10110
      3827 10112 3830 10113 3860 10113 3862 10106
TIME...MOT...LOC 2241Z 343DEG 14KT 3840 10098 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
698 
WWUS53 KDDC 292305
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
605 PM CDT Wed Jul 29 2020

KSC055-171-292330-
/O.CON.KDDC.SV.W.0181.000000T0000Z-200729T2330Z/
Finney KS-Scott KS-
605 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

At 604 PM CDT, a severe thunderstorm was located 4 miles north of 
Friend, moving south at 20 mph. A second severe thunderstorm was 
located 5 miles south of Modoc. This storm was also moving south at 
20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10073 3811 10109 3820 10111 3826 10110
      3827 10112 3834 10113 3847 10113 3848 10095
TIME...MOT...LOC 2304Z 346DEG 17KT 3829 10095 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 29, 5:39 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
539 PM CDT Wed Jul 29 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 29 2020

The leading edge of a robust upper level disturbance by mid
summer standards was approaching the high plains this afternoon,
along with an associated cold front. Convection was already
developing across eastern Colorado by mid afternoon. Given the
abundant moisture and increasing bulk shear, we expect discrete
t-storms to develop just west of our area and then move into
western Kansas. Large hail can be expected with these storms. A
little later in the evening, the storms will evolve into a line
with damaging winds, heavy rains and small hail. There is some
uncertainty in how far southwest the organized storm line will
build and the best chance for a quick half inch or more of rain
is from Dodge City north to Dighton and eastward to Larned and
Hays. By late evening, the storm cluster will likely progress into
south central Kansas including Pratt, Stafford and Medicine
Lodge. The main shortwave trough axis will pass across western
Kansas Thursday night. Ahead of this, additional clusters of
showers and thunderstorms are expected. The lower levels will
likely not be nearly as unstable by this time so that the chance
for severe storms is low. Highs Thursday will be held down into
the upper 70s in central Kansas, with warmer mid 80s along the
Oklahoma state line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 29 2020

Every time this summer that the models have been advertising an
extended period of dry and hot weather out in the day 7 to 10
period it hasn't panned out. The upper level ridge is staying
south or west of our area and it looks like this will be the case
out through the first week of August. The ECMWF, which has been
far too dry this summer, is showing multiple opportunities for
shower and t-storm activity from Sunday through Thursday although
it still doesn't look like an overly wet pattern. The mid to high
level flow will start out north-northwesterly Sunday, with weak
embedded disturbances in the flow and sufficient moisture for
precipitation along a mid level baroclinic zone. Given all the
rain we have had in July (over 7" and counting in Dodge City) and
much of our area having 150 to 300% of normal rainfall,
evapotranspiration processes will work to enhance the low level
moisture. Temperatures will struggle to get very hot during this
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 532 PM CDT Wed Jul 29 2020

VFR conditions look to prevail for all TAF sites for the entirety
of the period as a line of storms push across northwest to
southeast through the CWA. These storms should push through
between the 01-05Z time frame but uncertainty on coverage, so
carrying VCTS for the time being and 4kft ceilings associated with
the CB denotions. This is associated with a surface boundary that
will push through during that time turning winds more northerly
around 10kts with mid level ceilings for the remainder of the
period. Chances for precipitation unlikely after the 05Z time as
mentioned above but will be monitored for amendments or updates
to the 06Z TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  63  80 /  60  50  50  10
GCK  63  79  62  79 /  60  50  50  10
EHA  64  84  62  83 /  20  20  40  10
LBL  64  84  62  83 /  30  20  50  10
HYS  65  77  62  79 /  60  70  50  10
P28  68  83  66  81 /  70  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 29, 4:00 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Wed Jul 29 2020

KSZ043-292145-
Scott KS-
400 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 445
PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Scott State Lake, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City and Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3870 10075 3868 10071 3848 10083 3847 10104
      3858 10113 3870 10113
TIME...MOT...LOC 2100Z 307DEG 18KT 3876 10110

UMSCHEID
Local storm report, Jul 29, 4:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 W SCOTT STATE LAKE    38.67N 101.07W
07/29/2020  E0.75 INCH       SCOTT              KS   PUBLIC

&&
Local storm report, Jul 29, 4:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 W SCOTT STATE LAKE    38.69N 101.04W
07/29/2020  E0.75 INCH       SCOTT              KS   PUBLIC

&&
Special weather statement, Jul 29, 5:01 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Wed Jul 29 2020

KSZ061-062-292245-
Kearny KS-Hamilton KS-
501 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHWESTERN KEARNY
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 500 PM CDT/400 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles east of Tribune to
16 miles south of Horace to near Holly. Movement was southeast at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3820 10204 3826 10190 3826 10117 3804 10138
      3780 10195 3792 10205
TIME...MOT...LOC 2200Z 299DEG 21KT 3844 10162 3824 10182 3809 10213

UMSCHEID
Local storm report, Jul 29, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 E MODOC               38.48N 101.00W
07/29/2020  E1.00 INCH       SCOTT              KS   EMERGENCY MNGR

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:54 AM CDTDense Fog AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 12 more3 hr
Jul 29, 4:00 PM CDTSpecial Weather StatementDDCScott45 min
Jul 29, 4:11 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jul 29, 4:57 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jul 29, 5:01 PM CDTSpecial Weather StatementDDCHamilton44 min
Jul 29, 5:45 PM CDTSpecial Weather StatementDDCKearny45 min
Jul 29, 5:54 PM CDTSpecial Weather StatementDDCTrego51 min
Jul 29, 6:01 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
Jul 29, 6:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray50 min
Jul 29, 6:45 PM CDTSpecial Weather StatementDDCEllis45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.